Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
166 Doctors are Online

Having acne and sinus infection. Taking Doxycycline and Clarithromycin. Drug interactions?

User rating for this question
Very Good
Answered by

Practicing since : 1980
Answered : 254 Questions
Doxycycline for acne - interactions with other antibiotics :

My dermatologist put me on a course of Bymycin (doxycycline) for my acne. It is working very well, I am clear for 90% of the time.
However, I currently have a sinus infection and my family doctor has given me a course of Clarithromycin. I forgot to tell her that I am taking Bymycin for my acne.

I really do not want to stop taking the Bymycin (doxy) because it will risk a breakout of acne.

Can I take both antibiotics at the same time or is it dangerous?

Thank you.
Posted Fri, 27 Apr 2012 in Skin Hair and Nails
Answered by Dr. P V S Prasad 9 hours later
Thanks for posting your query.
Doxycycline belongs to tetracycline group of antibiotics and it is mild and good for acne
Clarithromycin belongs to macrolide group and it is more powerful for acne. You need not take both at the same time as both are effective for acne
However, if you are comfortable with doxycycline, you may stop for a while and take clarithromycin. Once you stop the clarithromycin, you may go back to doxycycline as this is more safer on a long term basis for acne as you need to take treatment for acne for atleast six months.

I hope I have answered your query. Please accept my answer if you have no further queries.

Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask a Dermatologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor